Efficient arbitrary and resolution proofs of unsatisfiability for restricted tree-width

    Research output: Chapter in Book/Report/Conference proceedingConference contribution

    Abstract

    We consider unsatisfiable Boolean formulas in conjunctive normal form. It is known that unsatisfiability can be shown by a regular resolution proof in time polynomial in the number of variables n, and exponential in the tree-width w. It is also known that satisfiability for bounded tree-width can actually be decided in time linear in the length of the formula and exponential in the tree-width w. We investigate the complexities of resolution proofs and arbitrary proofs in more detail depending on the number of variables n and the tree-width w. We present two very traditional algorithms, one based on resolution and the other based on truth tables. Maybe surprisingly, we point out that the two algorithms turn out to be basically the same algorithm with different interpretations. Similar results holds for a bound w' on the tree-width of the incidence graph for a somewhat extended notion of a resolution proof. The length of any proper resolution proof might be quadratic in n, but if we allow to introduce abbreviations for frequently occurring subclauses, then the proof length and running time are again linear in n.

    Original languageEnglish (US)
    Title of host publicationLATIN 2012
    Subtitle of host publicationTheoretical Informatics - 10th Latin American Symposium, Proceedings
    Pages387-398
    Number of pages12
    DOIs
    StatePublished - May 15 2012
    Event10th Latin American Symposiumon Theoretical Informatics, LATIN 2012 - Arequipa, Peru
    Duration: Apr 16 2012Apr 20 2012

    Publication series

    NameLecture Notes in Computer Science (including subseries Lecture Notes in Artificial Intelligence and Lecture Notes in Bioinformatics)
    Volume7256 LNCS
    ISSN (Print)0302-9743
    ISSN (Electronic)1611-3349

    Other

    Other10th Latin American Symposiumon Theoretical Informatics, LATIN 2012
    CountryPeru
    CityArequipa
    Period4/16/124/20/12

    All Science Journal Classification (ASJC) codes

    • Theoretical Computer Science
    • Computer Science(all)

    Fingerprint Dive into the research topics of 'Efficient arbitrary and resolution proofs of unsatisfiability for restricted tree-width'. Together they form a unique fingerprint.

  • Cite this

    Furer, M. (2012). Efficient arbitrary and resolution proofs of unsatisfiability for restricted tree-width. In LATIN 2012: Theoretical Informatics - 10th Latin American Symposium, Proceedings (pp. 387-398). (Lecture Notes in Computer Science (including subseries Lecture Notes in Artificial Intelligence and Lecture Notes in Bioinformatics); Vol. 7256 LNCS). https://doi.org/10.1007/978-3-642-29344-3_33